Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Characteristic classes for the deformation of flat connections


Author: Huei Shyong Lue
Journal: Trans. Amer. Math. Soc. 217 (1976), 379-393
MSC: Primary 57D30
DOI: https://doi.org/10.1090/S0002-9947-1976-0402774-3
MathSciNet review: 0402774
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study the secondary characteristic classes derived from flat connections. Let M be a differential manifold with flat connection $ {\omega _0}$. If f is a diffeomorphism of M, then $ {\omega _1} = {f^\ast}{\omega _0}$ is another flat connection. Denote by $ \alpha $ the difference of these two connections. Then $ \alpha $ and its exterior covariant derivative $ D\alpha $ are both tensorial forms on M. To each invariant polynomial $ \varphi $ of $ {\text{GL}}(n,{\text{R}})$, where $ n = \dim M,\varphi (\alpha ;D\alpha )$ is a globally defined form on M. The class $ \{ \varphi (\alpha ;D\alpha )\} \in H(M;{\text{R}})$ for $ \deg \varphi > 1$ gives rise to an obstruction of the deformability from $ {\omega _0}$ to $ {\omega _1}$. In particular, we prove that $ ( + )$ and $ ( - )$ connections, in the sense of E. Cartan, cannot be deformed to each other.


References [Enhancements On Off] (What's this?)

  • [1] R. Bott, Lecture on characteristic classes and foliation, Lecture Notes in Math., vol. 279, Springer-Verlag, Berlin and New York, 1972. MR 0362335 (50:14777)
  • [2] S. S. Chern, Geometry of characteristic classes, Proc. Thirteenth Biennial Seminar, Canadian Math. Soc., 1972, pp. 1-40. MR 0370613 (51:6840)
  • [3] S. S. Chern and J. Simons, Characteristic forms and geometric invariants, Ann. of Math. (2) 99 (1974), 48-69. MR 0353327 (50:5811)
  • [4] J. L. Heitsch, Deformations of secondary characteristic classes, Topology 12 (1973), 381-388. MR 47 #9639. MR 0321106 (47:9639)
  • [5] S. Kobayashi and K. Nomizu, Foundations of differential geometry. Vols. I, II, Interscience, New York, 1963, 1969. MR 27 #2945; 38 #6501. MR 0152974 (27:2945)
  • [6] S. Kobayashi and T. Ochiai, G-structures of order two and transgression operators, J. Differential Geometry 6 (1971), 213-230. MR 46 #823. MR 0301667 (46:823)
  • [7] F. Kamber and P. Tondeur, Non-trivial characteristic invariants of homogeneous foliated bundles (preprint). MR 0394700 (52:15499)
  • [8] -, Characteristic invariants of foliated bundles, Manuscripta Math. 11 (1974), 51-89. MR 0334237 (48:12556)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D30

Retrieve articles in all journals with MSC: 57D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0402774-3
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society